You can find out more about NPF's National Medical Director, Dr. Michael S. Okun, by also visiting the NPF Center of Excellence, University of Florida Center for Movement Disorders & Neurorestoration.
Recently the U.S. Food and Drug Administration (FDA) has been making headlines with multiple press releases and statements which cover several drugs commonly consumed by Parkinson’s disease patients. It is critical that the Parkinson’s disease patient, as well as his or her family, fully understand FDA lingo. Below is information drawn directly from the FDA’s website and from FDA press releases spanning the past decade.
A FDA Drug Recall refers to the removal of an over-the-counter or prescription drug from the market. The recall is usually prompted by unexpected safety issues not identified during clinical trials. Once a drug is approved, unexpected adverse effects occurring outside of a clinical trial may be reported to the FDA through a program referred to as MedWatch. A recall may occur “on a firm's own initiative, by FDA request, or by FDA order under statutory authority.”
The FDA specifically defines and classifies drug recalls on its website:
“Class I recall: a situation in which there is a reasonable probability that the use of or exposure to a violative product will cause serious adverse health consequences or death.
Class II recall: a situation in which use of or exposure to a violative product may cause temporary or medically reversible adverse health consequences or where the probability of serious adverse health consequences is remote.
Class III recall: a situation in which use of or exposure to a violative product is not likely to cause adverse health consequences.
Market withdrawal: occurs when a product has a minor violation that would not be subject to FDA legal action. The firm removes the product from the market or corrects the violation. For example, a product removed from the market due to tampering, without evidence of manufacturing or distribution problems, would be a market withdrawal.
Medical device safety alert: issued in situations where a medical device may present an unreasonable risk of substantial harm. In some case, these situations also are considered recalls.”
A few drugs important to patients with Parkinson’s disease have been recently recalled and are summarized below:
Cisapride (Propulsid) was a drug used to help gastrointestinal emptying issues, but was removed from the market for heart related safety issues.
Tolcapone (Tasmar) was a drug used to treat on-off fluctuations in Parkinson’s disease patients, and to extend the longevity of each sinemet dose. It was recalled due to several cases of fatal liver toxicity. It was however, reintroduced onto the market after the FDA mandated a black box warning. The black box warning is named for the black border surrounding an inserted text warning. The warning communicates a potentially serious or life threatening event that could be possibly encountered by using the drug. Tolcapone now requires liver function tests, and is considered by most experts to be safe, as long as there is adequate drug monitoring.
Pergolide (Permax) was a drug designed to stimulate dopamine receptors (a dopamine agonist), and it was removed from the market because it was associated with damage to heart valves.
Rotigotine (Neupro patch) was a dopamine agonist patch that was reviewed by the FDA, and ultimately recalled. The FDA will allow it back in the U.S. market after reformulation to prevent a drug crystallization problem.
Recently the FDA announced it was reviewing the drug Stalevo (a combination of carbidopa/levodopa and entacapone) for a potential increase in cardiac risk. Stalevo was originally FDA approved in 2003, and 154,000 patients currently take the drug. Seven heart attacks and one heart related death occurred in a recent Stalevo trial (STRIDE-PD). The issues seemed to be exclusively isolated to the study group consuming Stalevo, and not to the study group ingesting plain carbidopa/levodopa tablets. It is important to point out that there have been over a dozen trials of Stalevo reported without this cardiac issue. When the available cardiac data was analyzed without the STRIDE-PD study data, the cardiovascular risk seemed to disappear.
Interestingly, the STRIDE-PD trial also was recently placed under FDA review for potential prostate cancer risk (3.7% in the Stalevo group versus 0.9% in the carbidopa/levodopa group). Again, like with cardiovascular risk, it was not completely clear (from the small amount of data available) that this issue was actually Stalevo related.
Patients should be aware that the data currently being reviewed by the FDA (on Stalevo) was not collected with the purpose to assess cardiovascular or prostate cancer risk. Stalevo remains on the market pending this FDA review.
In conclusion, it is important for Parkinson’s disease patients and their family members to be vigilant in following up drug related press releases, especially those concerning drugs under review or FDA recall. Patients should ask their doctors to discuss the risk-benefit ratio of any drug under current FDA review, and also they should inquire about potential alternative management strategies. In cases where a drug may remain available overseas after removal from the U.S. market (e.g. rotigotine), a risk benefit ratio and a management strategy discussion should be sought. Drug recalls, withdrawals, reviews, and safety alerts are an important reality for Parkinson’s disease patients and family members. It is critical for patients to be ready on short notice to contact their treating physician, and to be flexible about formulating a reasonable plan. Parkinson’s disease patients must maintain balance in their Parkinson’s drug management, and also balance in their daily lives.